General information
Latest issue
Impact factor

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Model. Anal. Inform. Sist.:

Personal entry:
Save password
Forgotten password?

Model. Anal. Inform. Sist., 2016, Volume 23, Number 5, Pages 603–619 (Mi mais527)  

This article is cited in 7 scientific papers (total in 7 papers)

On numerical characteristics of а simplex and their estimates

M. V. Nevskii, A. Yu. Ukhalov

P.G. Demidov Yaroslavl State University, 14 Sovetskaya str., Yaroslavl 150003, Russia

Abstract: Let $n\in {\mathbb N}$, and let $Q_n=[0,1]^n$ be the $n$-dimensional unit cube. For a nondegenerate simplex $S\subset {\mathbb R}^n$, by $\sigma S$ we denote the homothetic image of $S$ with the center of homothety in the center of gravity of S and the ratio of homothety $\sigma$. We apply the following numerical characteristics of the simplex. Denote by $\xi(S)$ the minimal $\sigma>0$ with the property $Q_n\subset \sigma S$. By $\alpha(S)$ we denote the minimal $\sigma>0$ such that $Q_n$ is contained in a translate of a simplex $\sigma S$. By $d_i(S)$ we mean the $i$th axial diameter of $S$, i. e. the maximum length of a segment contained in $S$ and parallel to the $i$th coordinate axis. We apply the computational formulae for $\xi(S)$, $\alpha(S)$, $d_i(S)$ which have been proved by the first author. In the paper we discuss the case $S\subset Q_n$. Let $\xi_n=\min\{ \xi(S): S\subset Q_n\}. $ Earlier the first author formulated the conjecture: if $\xi(S)=\xi_n$, then $\alpha(S)=\xi(S)$. He proved this statement for $n=2$ and the case when $n+1$ is an Hadamard number, i. e. there exists an Hadamard matrix of order $n+1$. The following conjecture is a stronger proposition: for each $n$, there exist $\gamma\geq 1$, not depending on $S\subset Q_n$, such that $\xi(S)-\alpha(S)\leq \gamma (\xi(S)-\xi_n).$ By $\varkappa_n$ we denote the minimal $\gamma$ with such a property. If $n+1$ is an Hadamard number, then the precise value of $\varkappa_n$ is 1. The existence of $\varkappa_n$ for other $n$ was unclear. In this paper with the use of computer methods we obtain an equality
$$\varkappa_2 = \frac{5+2\sqrt{5}}{3}=3.1573\ldots $$
Also we prove a new estimate
$$\xi_4\leq \frac{19+5\sqrt{13}}{9}=4.1141\ldots,$$
which improves the earlier result $\xi_4\leq \frac{13}{3}=4.33\ldots$ Our conjecture is that $\xi_4$ is precisely $\frac{19+5\sqrt{13}}{9}$. Applying this value in numerical computations we achive the value
$$\varkappa_4 = \frac{4+\sqrt{13}}{5}=1.5211\ldots$$
Denote by $\theta_n$ the minimal norm of interpolation projection on the space of linear functions of $n$ variables as an operator from $C(Q_n)$ in $C(Q_n)$. It is known that, for each $n$,
$$\xi_n\leq \frac{n+1}{2}(\theta_n-1)+1,$$
and for $n=1,2,3,7$ here we have an equality. Using computer methods we obtain the result $\theta_4=\frac{7}{3}$. Hence, the minimal $n$ such that the above inequality has a strong form is equal to 4.

Keywords: simplex, cube, coefficient of homothety, axial diameter, linear interpolation, projection, norm, numerical methods.


Full text: PDF file (680 kB)
References: PDF file   HTML file

Bibliographic databases:

UDC: 514.17+517.51+519.6
Received: 07.07.2016

Citation: M. V. Nevskii, A. Yu. Ukhalov, “On numerical characteristics of а simplex and their estimates”, Model. Anal. Inform. Sist., 23:5 (2016), 603–619

Citation in format AMSBIB
\by M.~V.~Nevskii, A.~Yu.~Ukhalov
\paper On numerical characteristics of а simplex and their estimates
\jour Model. Anal. Inform. Sist.
\yr 2016
\vol 23
\issue 5
\pages 603--619

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. M. V. Nevskii, A. Yu. Ukhalov, “Novye otsenki chislovykh velichin, svyazannykh s simpleksom”, Model. i analiz inform. sistem, 24:1 (2017), 94–110  mathnet  crossref  mathscinet  elib
    2. M. V. Nevskii, A. Yu. Ukhalov, “On $n$-dimensional simplices satisfying inclusions $S\subset [0,1]^n\subset nS$”, Automatic Control and Computer Sciences, 52:7 (2018), 667–679  mathnet  crossref  crossref  elib
    3. M. V. Nevskii, A. Yu. Ukhalov, “New Estimates of Numerical Values Related to a Simplex”, Autom. Control Comp. Sci., 51:7 (2017), 770–782  crossref  isi  scopus
    4. M. V. Nevskii, A. Yu. Ukhalov, “O minimalnom koeffitsiente pogloscheniya dlya $n$-mernogo simpleksa”, Model. i analiz inform. sistem, 25:1 (2018), 140–150  mathnet  crossref  elib
    5. M. V. Nevskii, A. Yu. Ukhalov, “On optimal interpolation by linear functions on an $n$-dimensional cube”, Automatic Control and Computer Sciences, 52:7 (2018), 828–842  mathnet  crossref  crossref  elib
    6. M. V. Nevskii, “O nekotorykh zadachakh dlya simpleksa i shara v ${\mathbb R}^n$”, Model. i analiz inform. sistem, 25:6 (2018), 680–691  mathnet  crossref
    7. M. Nevskii, A. Ukhalov, “Perfect simplices in $\mathbb {R^5}$”, Beitr. Algebr. Geom., 59:3 (2018), 501–521  crossref  mathscinet  zmath  isi  scopus
  • Моделирование и анализ информационных систем
    Number of views:
    This page:231
    Full text:59

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020